Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
414 Posts
Discussion Starter · #1 ·
Hi, To everyone who takes amitripytlene, I want to know several things. First, when you first started taking it, how much did you take and how long before it started to help? Secondly, after you took it for a while did you have to adjust your dosage? Thirdly, did your doctor give you refills, or did you just have to keep calling the office? Fourth, is you've been taking it for a while, is it dangerous to stop taking it "cold' turkey?"The reason I ask, is I've been taking Amitripytlene for about 6 weeks and at first I really thought it was helping, but now I'm not so sure. My Dr. won't give me refills, I just have to keep calling the office every two weeks, her nurse is snotty and I hate to do it every time.I just wanted some opinions before I call the Dr's office. My dr is sooo busy and her nurse is rude to me, I just was curious about others experience.thanks so much for the informationJill
 
G

·
This all sounds familiar.I have been treated for chronic pain syndrome and took AmiT.I tried different amounts from 1 to 3 tablets.3 does nothing ! weird.I found the reduced dose of 1 before I went to bed was effective for getting a good nights sleep. After a while they seem to do nothing.Heres what I do. I take them for a few days (say 4 or 5) and then stop. This is completely contrary to what they recommend,They are of limited help only and in my case only effective for sleep patterns and only for a few days.I live in the country in the UK and am 50 and a businessman so my doctor usually does not argue with me.In your case I bet they give you a hard time which is rotten; because you surely would not be even considering this if you did not have a problem.I have an intense dislike and mistrust for most doctors (NOT all !) because they freely give advice on subjects they dont understand.You will get far further on this Bulletin Board thean you ever will in the docs office.Back to Ami.. no one knows how or why these work or what the long term side effects are.So I would take with care.You did not say what symptoms of IBS specifically you were taking them for, that would be useful to know in advising you ...All the best... FSE
 
G

·
Amitripytlene (Elavil) is normally given in separate dosages to a total of 150mg/day. It is a tricyclic anti-depressant for the relief of symptoms of depression. The therapeutic effect mat take as long as 30 days to develop. The usual maintainance dosage is 50 to 100mg/day. Sometimes as little as 40mg/day is satisfactory. Always use them minimum dosage that is effective. Not intended for long term usage. Normally about three months is appropriate. Reduce the dosage before stopping. This is from the Physician Desk Reference.[This message has been edited by Arnie (edited 01-31-99).]
 
G

·
I've been on Elavil 50 mg for years--developed IBS after I'd been on it awhile. I take the Elavil for migraines
 
G

·
What Arnie says is accurate and this is what they recommend.I just found that the reverse was true.ie. It had an immediate effect on me and I did get a good nights sleep.When you are rested your bowel/colon is less troublesome so its an indirect effect (in my case)I found that the longer I took it the less good it did !I take it for about 4 or 5 days until I am rested up and then give it a miss for 2 weeks to a month.I do want to stress something and that is that the medical profession have no idea at all as to why this works !!!My comments are just what I have found works for me so please take them with a grain of salt.Have you tried Homoepathic Nux Vomica and St John's Wort...FSE
 

·
Registered
Joined
·
121 Posts
Hi Jill:I too took Amitriptalene (50mg once a day) for two years. At first, it seemed to work...possibly because of the placebo effect, possibly because I was soooo desperate for something to help the symptoms of IBS (D-type). It had bad side effects for me, mainly tiredness, lethargy, dry mouth and apathy. Like I said, it seemed to help for a while but I just couldn't cope with the side effects. I started taking Immodium instead (2 X 2mg per day in the morning) and this worked wonders for me right away. I asked my doctor why the anti-depressant seemed to provide some relief for IBS sufferers and his answer was pretty vague (no one knows). I have read other reports that if Amitrip. doesn't work for you, try a different anti-depressant and adjust the dose until you obtain results but I didn't pursue any other types. Like I mentioned, Immodium far surpased the results of the Anti-depressant for me-without the side-effects. Good luck!!!
 
G

·
I have been taking AmniT for about 2 years not. I take if for migraines and fibromyalgia. I take 50 mg only when I have a headache or when i have trouble sleeping. It has helped my IBS in that when I have bad headaches, I end up getting stomach aches because I don't sleep well etc. The meds help me get to third stage REM sleep faster and I sleep like a log. I only take it maybe 2 x's per week or every 3 weeks. I don't take it every day. To ward off the lethargy, cotton mouth etc. I take it right after dinner, that way I don't feel so zonked when I wake up. It really works for me but i don't take it every day.If you doctor is such a pain, see another one if you can. You don't have to deal wit the BS you are getting. I would call the nurse on it and be really nasty if she gets an attitude then call back and ask to talk to the manager and throw a fit. We don't pay for services like that and if she has a problem, maybe she should get another job! Most doctors are nice, ask around to see who your friends recommend and who they really like!Good luck!------------------TannerBanner
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top